South Dakota, 2021

Drought in South Dakota, September 1 to 30, 2021

September 1 to 30, 2021 · NWS ABR · 19 events in 19 counties and zones

Widespread drought conditions, which began in February, continued into and through September. Much of Central South Dakota benefited from above average rainfall and thus a slight improvement in drought, thanks in large part to a widespread heavy rain event on the 2nd.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Widespread drought conditions, which began in February, continued into and through September. Much of Central South Dakota benefited from above average rainfall and thus a slight improvement in drought, thanks in large part to a widespread heavy rain event on the 2nd. However, severe to extreme drought persisted across north central South Dakota, as slightly below average precipitation fell. Temperatures were between 1 and 4 degrees above normal for the month on the whole. Around the start of the month, 72% of the NWS Aberdeen's forecast area was in D2/D3 (31% in just D3), but that percentage dropped to 57% (5%) by the end of the month.

As of the middle of the month, drought continued to adversely impact agriculture and hydrology. The National Agriculture Statistics Service reported a modest improvement in topsoil and subsoil moisture across South Dakota, while corn, soybean and pasture & range conditions were rated 44%, 41% and 80% poor to very poor, respectively. Additionally, increased whitetail deer kill had been observed across Central South Dakota. This is due to an increase in midge flies, which carry disease, as there's been greater areas of mud flat exposure for breeding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 31, 11:50 PM CST, 10 minutes earlier.

Area forecast discussion, Aug 31, 11:50 PM CST, 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1250 AM CDT Wed Sep 1 2021

.UPDATE...
Issued at 1250 AM CDT Wed Sep 1 2021

06z aviation discussion updated below.

UPDATE Issued at 621 PM CDT Tue Aug 31 2021

Dry and breezy conditions are expected through Wednesday morning.
No major changes are planned to the forecast this evening.

&&

.SHORT TERM...(This Evening through Wednesday Night)
Issued at 158 PM CDT Tue Aug 31 2021

The main challenge for the short term is pcpn chances. Ridging aloft
will build across the region for tonight into early Wednesday as
energy ejects out of the PacNW and into Canada. Meanwhile, s/w
energy currently over the southwest CONUS will move northeast into
the Dakotas late on Wednesday. This should spark off showers and
thunderstorms along a slowly eastward advancing cold front Wednesday
night into Thursday. More energy aloft moves across the area for
Thursday, with a sfc wave expected to move over the southern part of
SD during the day. This should lead to another round of
showers/thunderstorms for Thursday into Thursday night. For
Wednesday evening suspect that there'll be a few severe storms given
Moderate deep layer shear and moderate amounts of instability given
MLCAPE progs. Plus, a warm elevated mixed layer will probably
inhibit convection till well into the afternoon. However, after the
initial severe threat, heavy rain may become the main issue with the
potential for some training of cells into the overnight hours
Wednesday night. PWATs are progged to reach 1.75-2", so there'll be
copious moisture in place. NBM probs for greater than 2" of rain
from Wed night through Thursday night are pretty decent across the
eastern CWA. Temperatures will be warm ahead of the front on
Wednesday, but then should turn cooler for Thursday with more clouds
and widespread pcpn across the forecast area.

.LONG TERM...(Thursday through Tuesday)
Issued at 158 PM CDT Tue Aug 31 2021

Remnants of hurricane Nora will have slid up the western spine of the
front range and passed into the Dakotas, while in the low levels,
Gulf of Mexico moisture will also be in place. A surface boundary
will set up across the Dakotas and provide the focus for convection,
though its important to note that while shear in profiles is
evident/abundant, instability is lacking. PWATS will fall shy of two
inches but that is also over 2 standard deviations, so heavy rain is
probably the main concern with this system as it makes a slow
migration across the CWA Thursday and early Friday. An initial weak
high pressure then follows, and there may be a second wave that
lingers back to the west giving a second shot at lesser amounts of
moisture for late Friday, after which a much drier/seasonally mild
low level airmass follows.  Rest of the forecast is less impressive
moisture wise, with little confidence on timing, and temperatures
will remain fairly close to what is expected for this
time of season.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1250 AM CDT Wed Sep 1 2021

Terminals KABR,KATY,KPIR,KMBG

VFR conditions are expected through the afternoon. A front will move
through Wednesday night bringing showers and thunderstorms. VCTS has
been added to KPIR and KMBG after 0z Thursday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Mohr
SHORT TERM...TDK
LONG TERM...Connelly
AVIATION...Mohr
Hazardous weather outlook, Aug 31, 3:11 AM CST, 20 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
411 AM CDT Tue Aug 31 2021

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010915-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
411 AM CDT Tue Aug 31 2021 /311 AM MDT Tue Aug 31 2021/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and storms will return to the region beginning Wednesday
afternoon across the west, spreading east Wednesday night into
Thursday night. There is a marginal risk of severe weather with heavy
rain possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Mohr

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 drought. Local standard time, as filed.

Drought, Corson

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Corson forecast zone
Reported by
Drought Monitor
Coordinates
45.709, -101.197 (the zone’s center; the record gives no point)

Drought, Dewey

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Dewey forecast zone
Reported by
Drought Monitor
Coordinates
45.157, -100.872 (the zone’s center; the record gives no point)

Drought, Stanley

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Stanley forecast zone
Reported by
Drought Monitor
Coordinates
44.412, -100.736 (the zone’s center; the record gives no point)

Drought, Jones

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Jones forecast zone
Reported by
Drought Monitor
Coordinates
43.961, -100.690 (the zone’s center; the record gives no point)

Drought, Campbell

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Campbell forecast zone
Reported by
Drought Monitor
Coordinates
45.771, -100.052 (the zone’s center; the record gives no point)

Drought, Walworth

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Walworth forecast zone
Reported by
Drought Monitor
Coordinates
45.430, -100.032 (the zone’s center; the record gives no point)

Drought, Potter

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Potter forecast zone
Reported by
Drought Monitor
Coordinates
45.065, -99.957 (the zone’s center; the record gives no point)

Drought, Sully

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Sully forecast zone
Reported by
Drought Monitor
Coordinates
44.716, -100.132 (the zone’s center; the record gives no point)

Drought, Hughes

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hughes forecast zone
Reported by
Drought Monitor
Coordinates
44.389, -99.996 (the zone’s center; the record gives no point)

Drought, Lyman

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lyman forecast zone
Reported by
Drought Monitor
Coordinates
43.896, -99.847 (the zone’s center; the record gives no point)

Drought, McPherson

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Drought Monitor
Coordinates
45.766, -99.221 (the zone’s center; the record gives no point)

Drought, Edmunds

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Edmunds forecast zone
Reported by
Drought Monitor
Coordinates
45.419, -99.215 (the zone’s center; the record gives no point)

Drought, Faulk

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Faulk forecast zone
Reported by
Drought Monitor
Coordinates
45.071, -99.145 (the zone’s center; the record gives no point)

Drought, Hand

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hand forecast zone
Reported by
Drought Monitor
Coordinates
44.548, -99.005 (the zone’s center; the record gives no point)

Drought, Hyde

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hyde forecast zone
Reported by
Drought Monitor
Coordinates
44.547, -99.487 (the zone’s center; the record gives no point)

Drought, Buffalo

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Buffalo forecast zone
Reported by
Drought Monitor
Coordinates
44.076, -99.205 (the zone’s center; the record gives no point)

Drought, Brown

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
45.590, -98.352 (the zone’s center; the record gives no point)

Drought, Spink

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Spink forecast zone
Reported by
Drought Monitor
Coordinates
44.938, -98.346 (the zone’s center; the record gives no point)

Drought, Deuel

When
September 1, 12:00 AM CST to September 20, 11:59 PM CST
Where
Deuel forecast zone
Reported by
Drought Monitor
Coordinates
44.760, -96.668 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985437, 985438, 985439, 985440, 985441, 985442, 985443, 985444, 985445, 985446, 985447, 985448, 985449, 985450, 985451, 985452, 985453, 985454, 985455.